Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 23, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 16, 2008, 1:46 AM CDT for Starr County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2008, 1:46 AM CDT (06:46 UTC)
- Expired
- May 16, 2008, 2:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
County Starr County, TX
The radar
The Brownsville radar (KBRO), 176 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 6.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4520 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- -0.6
- Supercell composite
- -2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBRO 160646
SVRBRO
TXC427-160745-
/O.NEW.KBRO.SV.W.0023.080516T0646Z-080516T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
146 AM CDT FRI MAY 16 2008
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN STARR COUNTY IN DEEP SOUTH TEXAS.
* UNTIL 245 AM CDT
* AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
DAMAGING 60 MPH WINDS...9 MILES WEST OF EL SAUZ...MOVING EAST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SALINENO.
EL SAUZ.
VIBORAS.
SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.
PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.
&&
LAT...LON 2648 9912 2651 9912 2662 9911 2666 9905
2666 9904 2668 9902 2672 9880 2641 9878
TIME...MOT...LOC 0646Z 277DEG 13KT 2656 9901
$$
591 follow-up statement
000
WWUS54 KBRO 160704
SVSBRO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
203 AM CDT FRI MAY 16 2008
TXC427-160745-
/O.CON.KBRO.SV.W.0023.000000T0000Z-080516T0745Z/
STARR-
203 AM CDT FRI MAY 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR WESTERN STARR COUNTY...
AT 203 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS 6 MILES WEST OF EL SAUZ AND OVER ROMA AND JUST
WEST OF RIO GRANDE CITY MOVING EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
EL SAUZ AND ROMA RIO GRANDE CITY
THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
NICKEL SIZE HAIL.
60 MPH WIND GUSTS.
THIS IS A DANGEROUS STORM.
&&
LAT...LON 2643 9886 2643 9890 2647 9910 2662 9909
2672 9885 2672 9879 2654 9879 2653 9878
2642 9878 2641 9881
TIME...MOT...LOC 0703Z 277DEG 13KT 2655 9894
$$
59What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 8:45 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 15, 8:45 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 845 PM CDT THU MAY 15 2008 .DISCUSSION...THE PATTERN OF THE LAST 24 HOURS CONTINUES WITH SUBTROPICAL MOISTURE MOVING UP FROM THE SOUTHWEST AND INSTABILITY ALOFT TRIGGERING STORMS OVER THE MEXICAN PLATEAU WHICH THEN MOVE NORTHEAST. LOW LEVEL MOISTURE FEEDS INTO THE LOWER LEVELS AND STRONG UPDRAFTS PRODUCE HAIL IN THE ATMOSPHERE ALOFT. THE LATEST BRO SOUNDING SHOWS 2 PLUS INCHES OF PWAT AND NO CAP NEAR BRO. STRONG CELLS ARE NOTED ON RADAR SOUTH OF THE RIVER...BUT THEIR NORTHWARD PROGRESS HAS SLOWED SOMEWHAT OVER RECENT SCANS. THE ONGOING CONVECTIVE ACTIVITY SHOULD SLOWLY INCREASE IN COVERAGE TONIGHT AS A COLD FRONT APPROACHES. ISOLATED STRONGER STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND HAIL. THE MODELS HAVE ALSO BEEN SUGGESTING LOCALIZED HEAVY RAIN...WHICH APPEARS POSSIBLE AS STORMS DEVELOP AND MOVE REPEATEDLY OVER THE SAME AREA...THOUGH HISTORY HAS NOT YIELDED SIGNIFICANT REPORTS OF HEAVY RAIN. THE LATEST CONVECTIVE OUTLOOK PLACES MUCH OF DEEP SOUTH TEXAS BACK INTO SLIGHT RISK AREA. A LINE OF THUNDERSTORMS FORMED UP TO THE NORTHWEST NEAR EAGLE PASS AND IS MOVING SOUTHEAST. THE LINE WILL LIKELY INTERACT WITH THE FRONTAL BOUNDARY TO PRODUCE STRONG STORMS OVER THE RIO GRANDE PLAINS...AND THESE COULD ALSO MOVE SOUTH INTO DEEP SOUTH TEXAS. ALL-IN-ALL IT IS A COMPLEX SITUATION TONIGHT THAT WILL CONTINUE TO EVOLVE OVER THE NEXT SEVERAL HOURS. && .PREV DISCUSSION...ISSUED AT 145 PM CDT THU MAY 15 2008...A WEAK COLD FRONT FROM NORTHERN CONTINUES TO MOVE SOUTH AND SHOULD MOVE THROUGH DEEP SOUTH TEXAS BY FRIDAY MORNING. CHANCES FOR SHOWERS OR THUNDERSTORMS SHOULD BE THE HIGHEST FRIDAY MORNING AS THE FRONT MOVES THROUGH AND CHANCES SHOULD DECREASE SLIGHTLY BY THE WEEKEND. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR DUE TO THE CLOUD COVER AND COOLER NORTHEAST WINDS. WINDS WILL BE EAST TO SOUTHEAST TONIGHT BECOMING LIGHT TO MODERATE FROM THE NORTHEAST BY FRIDAY AFTERNOON. BRO SOUNDING THIS MORNING SHOWED A PRECIP WATER OF 1.55 AND A K-INDEX OF 27. THE BOUNDARY LAYER RELATIVE HUMIDITIES SHOWED GREATER THAN 60 PERCENT ALL THE WAY UP TO 500 MB UNTIL SUNDAY NIGHT. DRIER AND SLIGHTLY WARMER AIR WILL BE THE RULE BY MONDAY OF NEXT WEEK AS A DRY NORTHWEST WINDS ALOFT WILL DOMINATE. && .BRO WATCHES/WARNINGS/ADVISORIES...NONE. && 54/61/69 THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE
Hazardous weather outlook, May 15, 5:28 AM CDT, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 528 AM CDT THU MAY 15 2008 GMZ130-132-135-150-155-170-175-TXZ248>257-161200- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 528 AM CDT THU MAY 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WOULD BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A LATE SEASON COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THIS COLD FRONT. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE WITH THE THREAT FOR LARGE HAIL. WINDS BEHIND THE FRONT WILL REACH 20 KNOTS ACROSS THE GULF OF MEXICO. SMALL CRAFT ADVISORIES ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT INTO FRIDAY MORNING.
In the hours before
Special weather statement, May 16, 12:20 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 1220 AM CDT FRI MAY 16 2008 TXZ248-160630- ZAPATA- INCLUDING THE CITY OF...ZAPATA 1220 AM CDT FRI MAY 16 2008 STRONG THUNDERSTORMS ARE DEVELOP OVER ZAPATA COUNTY AS WELL AS NORTHWEST TAMAULIPAS JUST WEST OF THE TOWN OF FALCON. THE STORMS ARE MOVING EAST TO NORTHEAST AT AROUND 15 MPH. THE STORMS COULD PRODUCE MARBLE SIZE HAIL...GUSTY WINDS TO 50 MPH AND VERY HEAVY RAIN WITH AMOUNTS UP TO ONE INCH IN LESS THAN ONE HOUR. GB
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:09 AM CDT | Flash Flood Warning | BRO | Zapata | 2 hr |
| May 16, 1:49 AM CDT | Special Marine Warning | BRO | 41 min | |
| May 16, 2:42 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo, Starr | 63 min |
| May 16, 3:24 AM CDT | Areal Flood Advisory | BRO | Hidalgo | 96 min |
| May 16, 3:41 AM CDT | Special Marine Warning | BRO | 2 hr | |
| May 16, 3:41 AM CDT | Severe Thunderstorm Warning | BRO | Cameron, Willacy | 49 min |
| May 16, 4:27 AM CDT | Severe Thunderstorm Warning | BRO | Cameron, Willacy | 33 min |
| May 16, 4:29 AM CDT | Severe Thunderstorm Warning | BRO | Cameron | 31 min |
| May 16, 5:29 AM CDT | Special Marine Warning | BRO | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.